Massachusetts, 2005

Flash Flooding in Massachusetts, July 18, 2005

July 18, 2005 · NWS BOX · 3 events in 1 county or zone

Slow moving (almost stationary) thunderstorms produced a significant flash flood event in north central Franklin County, Massachusetts. Two maximum rainfall totals of 9 inches were reported from Bernardston, where the worst flooding had been reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Slow moving (almost stationary) thunderstorms produced a significant flash flood event in north central Franklin County, Massachusetts. Two maximum rainfall totals of 9 inches were reported from Bernardston, where the worst flooding had been reported. In this town, the police station experienced flooding; and approximately 50 homes either experienced property damage or basement flooding. In addition, 30 roads were either washed out, closed or partially closed, or had culverts blown out due to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 11:27 AM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 18, 11:27 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1227 PM EDT MON JUL 18 2005

...HEAT INDEX VALUES WILL BE AROUND 100 DEGREES FOR A FEW HOURS ON
TUESDAY AFTERNOON...

.SHORT TERM (THROUGH TUESDAY NIGHT)...
SMALL FCST ADJUSTMENTS WERE MADE WITHIN THE LATE MORNING PKG FOR
THIS AFTN..INCLUDING COVERAGE FOR SOME OF THE CONVECTION WITH
NOWCASTS HANDLING THE TORRENTS.

&&

.LONG TERM (WEDNESDAY THROUGH NEXT MONDAY)...
FEW CHANGES FOR SEEN...AFTER POPULATING WITH HPC GRIDS AS A BASE
AND ADJUSTING.

BASICALLY A VERY WARM SUMMERY WEEK WITH MODEL DOUBT AS TO HOW COOL
IT MIGHT BCM THIS WKND AND EARLY NEXT NEXT WEEK.

&&

.AVIATION...
LATER.  PLS SEE TAFS FOR DETAILS.

&&

.MARINE...
NO SIG CHANGES TO PRIOR PKG.

&&

.HYDROLOGY...
DUE TO THE MOISTURE ABUNDANT AIRMASS THAT IS OVER OUR AREA...THE
POTENTIAL WILL EXIST FOR THUNDERSTORMS WITH LOCALIZED HEAVY RAINFALL
TODAY AND TUESDAY...MAINLY ACROSS THE INTERIOR.  PONDING OF WATER IN
LOW LYING AND POOR DRAINAGE AREAS WILL LIKELY OCCUR IN SOME PORTIONS
OF SOUTHERN NEW ENGLAND.

AWAY FROM HIGHLY URBANIZED AREAS...FLASH FLOOD GUIDANCE FOR THE AREA
IS 3 INCHES IN 1 HOUR...4.1 INCHES IN 3 HOURS.  AT THIS TIME ANY
FLASH FLOODING WHICH MAY OCCUR IS EXPECTED TO BE VERY LOCALIZED IN
NATURE...SO NO FFA/ESFS BEING SENT WITH THIS PACKAGE. HOWEVER...THIS
WILL CONTINUE TO BE MONITORED. RADAR IS IN TROPICAL Z/R MODE FOR
RAINFALL ESTIMATES.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION...VALLEE
LONG TERM...DRAG
Hazardous weather outlook, Jul 18, 4:22 AM EST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
522 AM EDT MON JUL 18 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-191000-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
522 AM EDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING...ESPECIALLY ACROSS THE INTERIOR.  ANY THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING TORRENTIAL RAINFALL IN A SHORT TIME.  IF ENOUGH
SUNSHINE DEVELOPS A FEW THUNDERSTORMS COULD PRODUCE ISOLATED WIND
DAMAGE.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...
SHOWERS AND THUNDERSTORMS WILL BE MORE LIKELY TUESDAY AFTERNOON...
MAINLY WEST OF THE I-95 CORRIDOR SPREADING EAST ACROSS SOUTHEAST
MASSACHUSETTS TUESDAY EVENING.  IN ADDITION TO HEAVY RAINFALL...A
FEW STORMS TUESDAY AFTERNOON COULD PRODUCE DAMAGING WIND GUSTS...
MAINLY NORTH AND WEST OF I-95.

IN ADDITION...HIGH TEMPERATURES WILL REACH THE LOWER 90S AWAY FROM
THE SOUTH COAST ON TUESDAY.  THE HEAT COMBINED WITH HIGH DEWPOINTS
WILL RESULT IN HEAT INDICES POSSIBLY EXCEEDING 100 DEGREES FOR
A FEW HOURS TUESDAY AFTERNOON...ESPECIALLY IN THE CONNECTICUT VALLEY
AND FROM THE MERRIMACK VALLEY SOUTH TO INTERIOR SOUTHEAST
MASSACHUSETTS.  A COLD FRONT WILL BRING RELIEF FROM THE HIGH
HUMIDITY LEVELS ON WEDNESDAY AND THURSDAY BUT THE HEAT WILL CONTINUE
THROUGH FRIDAY ACROSS THE INTERIOR.

ANOTHER COLD FRONT WILL MOVE THROUGH THE REGION FRIDAY AFTERNOON OR
NIGHT...BRINGING THE CHANCE FOR MORE SCATTERED THUNDERSTORMS.
WHILE IT IS STILL EARLY ON THIS...THERE MAY BE A GREATER THREAT FOR
SEVERE WEATHER FRIDAY AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...BUT SPOTTERS
ARE REQUESTED TO SEND REPORTS OF HEAVY RAINFALL TO THE NATIONAL
WEATHER SERVICE.

KJC

The radar

The Albany radar (KENX), 124 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Franklin

When
July 18, 1:35 PM EST to 2:19 PM EST
Where
Franklin County, Bernardston
Property damage
$1.2 million
Reported by
EMERGENCY MANAGER
Coordinates
42.667, -72.550

Flash Flood, Franklin

When
July 18, 2:18 PM EST to 4:18 PM EST
Where
Franklin County, Greenfield
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
42.600, -72.600

Flash Flood, Franklin

When
July 18, 2:19 PM EST to 4:19 PM EST
Where
Franklin County, Bernardston
Property damage
$30,000
Reported by
AMATEUR RADIO
Coordinates
42.667, -72.550

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2005Every state in 2005This day in weather historyWarnings in Massachusetts, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465404, 5465405, 5465406.